Kansas, 2017Winter Weather in Kansas, January 5, 2017
January 5, 2017 · NWS DDC · 17 events in 8 counties and zones
A moderate snow event occurred across parts of the region as a strong upper storm moved out of the southwest states. Snow amounts were as high as 4 1/2 inches.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderate snow event occurred across parts of the region as a strong upper storm moved out of the southwest states. Snow amounts were as high as 4 1/2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 4, 11:23 PM CST, 37 minutes earlier.
Area forecast discussion, Jan 4, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1123 PM CST Wed Jan 4 2017
...UPDATE TO AVIATION...
.SYNOPSIS...
Issued at 935 PM CST Wed Jan 4 2017
WV imagery indicates a fairly zonal flow aloft prevailing across the
Western High Plains. Meanwhile, a weak upper level shortwave trough
of low pressure is moving southeast across the Northern Plains of North
and South Dakota. Near the surface, a broad area of high pressure is
sinking southward across the Northern Plains into the high plains of
western Kansas.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 250 PM CST Wed Jan 4 2017
For as close in time as the anticipated snow event is (late tonight
and tomorrow), there is an unusually low degree of confidence in how
much snow will fall due to continued disagreement among various
model solutions on QPF. This is not all that unexpected, in this
particular meteorological setup with such an intense 700mb thermal
gradient and only subtle convergence/deformation of the flow field.
Because the thermal gradient is so intense (20-degree C gradient
over about 350 miles), it will not take much in the way of
convergence/deformation of the flow field to generate fairly
intense/focused frontogenesis.
The ECMWF and Canadian are still more aggressive with frontogenesis
at 700mb and hence continue to show more QPF than any of the NCEP
models (GFS and WRF/NAM). A blend of all models NOT including ECMWF
and Canadian would support very light snowfall amounts of generally
one-half inch or less over much of western Kansas. A blend of ONLY
ECMWF and Canadian would give widespread 2 to 4 inches of snow west
of Highway 283 given a 17 or 20:1 ratio...and closer to 5 inches
across far southwest Kansas. This blended solution would necessitate
a winter weather advisory for accumulating snow (using a loose 2-
inch criteria). The official forecast reflects just a little bit
more of the wetter solution, with a general 2-3 inches just across
far southwest Kansas generally along/west of Highway 25. Per
collaboration with PUB, AMA, and GLD, we will not issue a winter
weather advisory this shift, despite grids showing 2-3 inches of
snow in the far southwest. This may need to be addressed again
later, but since this would be over a fairly small area (and the
fact that PUB and GLD generally issue winter weather advisories for
snow starting at higher amounts than 2 inches), and the continued
uncertainties due to mentioned model spread in QPF, we will hold off
on a headline.
The 700mb zone of frontogenesis will push through much of the
southwest Kansas region by late tomorrow afternoon, however the zone
will become quasi-stationary near Elkhart, and we may see snow
continuing down in Elkhart well past 00z Friday into the nighttime
hours. Temperature forecast remains unchanged, with temperatures
slowly rising through the teens during the day, perhaps touching 20
southeast of a Meade to Bucklin to Pratt line, but most areas will
see highs in the mid to upper teens tomorrow.
.LONG TERM...(Thursday night through Wednesday)
Issued at 250 PM CST Wed Jan 4 2017
The storm system responsible for our snow will finally pull out of
the southern High Plains region Friday. The cold air will stick
around Friday and Saturday, although slowly moderating without any
additional cold frontal passage. There will be large scale ridge
building across the western CONUS over the Rockies late weekend into
early next week, with southwest momentum resuming over the central
and southern Rockies by late Monday. This will allow very mild
downslope conditions to resume with lee trough development back in
force along with strengthening south winds. A couple of warm days
are forecast Monday and Tuesday next week before the next cold front
pushes south Tuesday Night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1107 PM CST Wed Jan 4 2017
Bands of light snow developing across northwest and north central
Kansas will shift slowly southward overnight producing potential
periods of MVFR vsbys at KHYS and eventually at KGCK and KDDC later
Thursday morning. Brief periods of IFR vsbys associated with
possible heavier snow bands cannot be ruled out. Additionally,
MVFR cigs will be possible at all TAF sites as low level stratus
associated with snow moves southward across western and central
Kansas through Thursday afternoon. Again, brief periods of IFR
cigs cannot be ruled out. Primarily VFR conditions will return to
all TAF sites by early Thursday afternoon as surface high pressure
moves into the region. Northerly winds 10 to 20kt will persist
across western Kansas through late Thursday afternoon as the
aforementioned surface high moves from the Northern Plains
southward into the high plains of western Kansas during the
period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 8 18 4 26 / 10 40 20 10
GCK 8 17 3 25 / 20 70 10 10
EHA 8 17 5 21 / 10 60 60 40
LBL 9 18 5 23 / 10 50 50 30
HYS 8 17 0 25 / 60 60 0 0
P28 13 22 7 25 / 10 20 10 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JJohnson
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...JJohnson
Hazardous weather outlook, Jan 4, 4:11 AM CST, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CST WED JAN 4 2017
KSZ030-031-043>046-061>066-074>081-084>090-051015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
411 AM CST WED JAN 4 2017 /311 AM MST WED JAN 4 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT.
DAY 1 DISCUSSION
----------------
WIND CHILL FACTORS OF 0 TO -10 ARE EXPECTED THIS MORNING.
AFTERNOON TEMPERATURES WILL REMAIN BELOW FREEZING, EXCEPT THE FAR
SOUTHWEST COUNTIES. LIGHT SNOW IS EXPECTED TO DEVELOP ALONG THE
I-70 CORRIDOR LATE TONIGHT. LIGHT ACCUMULATIONS NEAR AN INCH OR
LESS ARE POSSIBLE BY SUNRISE.
DAY 1 HAZARDS
-------------
* EXCESSIVE COLD: ELEVATED RISK
* SNOW: LIMITED RISK
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DAYS 2-7 DISCUSSION
-------------------
COLD ARCTIC AIR WILL PREVAIL THURSDAY. WIND CHILLS WILL BE IN THE
SINGLE DIGITS BELOW ZERO THURSDAY MORNING, AND IN THE SINGLE
DIGITS ABOVE ZERO THURSDAY AFTERNOON. AFTERNOON AIR TEMPERATURES
WILL REMAIN IN THE TEENS. LIGHT SNOW IS LIKELY THURSDAY, WITH THE
HIGHEST COVERAGE AND GREATEST AMOUNTS FAVORING THE WEST/SOUTHWEST
COUNTIES. GREATEST ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED
NEAR SYRACUSE...JOHHSON...ELKHART...ULYSSES...HUGOTON AND LIBERAL.
LESSER AMOUNTS OF 1 TO 2 INCHES WEST OF A DIGHTON-DODGE CITY-
ASHLAND LINE. NORTH WINDS OF 10 TO 20 MPH WILL RESULT IN LIMITED
BLOWING SNOW.
COLD TEMPERATURES WILL CONTINUE THROUGH FRIDAY. SUBZERO AIR
TEMPERATURES ARE POSSIBLE BOTH FRIDAY AND SATURDAY MORNINGS.
DAYS 2-7 HAZARDS
----------------
* THURSDAY
- EXCESSIVE COLD: ELEVATED RISK
- SNOW: ELEVATED RISK
* FRIDAY
- EXCESSIVE COLD: ELEVATED RISK
- SNOW: LIMITED RISK
* SATURDAY
- EXCESSIVE COLD: ELEVATED RISK
* SUNDAY
- EXCESSIVE COLD: LIMITED RISK
* MONDAY
NO HAZARDS.
* TUESDAY
NO HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
TURNER
Winter Weather, Scott
- When
- January 5, 12:00 AM CST to 2:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Social Media
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 2.5 inches was observed at a location 5 miles west of Scott State Lake.
Winter Weather, Finney
- When
- January 5, 12:00 AM CST to 1:50 PM CST
- Where
- Finney forecast zone
- Reported by
- Social Media
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 3.5 inches was observed at a location 2 miles north of Garden City.
Winter Weather, Kearny
- When
- January 5, 12:00 AM CST to 3:50 PM CST
- Where
- Kearny forecast zone
- Reported by
- Public
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 4.5 inches was observed at a location 9 miles south of Lakin.
Winter Weather, Finney
- When
- January 5, 12:00 AM CST to 2:46 PM CST
- Where
- Finney forecast zone
- Reported by
- Public
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 3.5 inches was observed at a location 4 miles WSW of Friend.
Winter Weather, Kearny
- When
- January 5, 12:00 AM CST to 2:48 PM CST
- Where
- Kearny forecast zone
- Reported by
- Public
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 5.0 inches was observed at a location 19 miles SW of Modoc.
Winter Weather, Finney
- When
- January 5, 12:00 AM CST to 2:49 PM CST
- Where
- Finney forecast zone
- Reported by
- Public
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was observed at a location 13 miles WSW of Friend.
Winter Weather, Finney
- When
- January 5, 12:00 AM CST to 3:45 PM CST
- Where
- Finney forecast zone
- Reported by
- Public
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was observed at a location 6 miles southwest of Plymell.
Winter Weather, Grant
- When
- January 5, 12:00 AM CST to 5:13 PM CST
- Where
- Grant forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 3.5 inches was observed at a location 3 miles NNE of Ulysses.
Winter Weather, Grant
- When
- January 5, 12:00 AM CST to 7:45 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
Snowfall of 3.5 inches was observed at a location in Ulysses.
Winter Weather, Stanton
- When
- January 5, 12:00 AM CST to 3:00 PM CST
- Where
- Stanton forecast zone
- Reported by
- Public
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was observed at a location 10 miles northwest of Johnson City.
Winter Weather, Stanton
- When
- January 5, 12:00 AM CST to 7:40 PM CST
- Where
- Stanton forecast zone
- Reported by
- Public
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was observed at a location 8 miles north of Manter.
Winter Weather, Gray
- When
- January 5, 12:00 AM CST to 8:11 PM CST
- Where
- Gray forecast zone
- Reported by
- Public
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was observed at a location in Cimarron.
Winter Weather, Kearny
- When
- January 5, 12:00 AM CST to 8:00 PM CST
- Where
- Kearny forecast zone
- Reported by
- Public
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 4.5 inches was observed at a location 12 miles south of Lakin.
Winter Weather, Ford
- When
- January 5, 12:00 AM CST to 8:15 PM CST
- Where
- Ford forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 2.5 inches was observed at a location 3 miles east of Dodge City.
Winter Weather, Gray
- When
- January 5, 12:00 AM CST to 9:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Public
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 4.3 inches was observed at a location 7 miles north of Copeland.
Winter Weather, Gray
- When
- January 5, 12:00 AM CST to 5:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Public
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 4.0 inches was observed at a location in Charleston.
Winter Weather, Seward
- When
- January 5, 12:00 AM CST to 9:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Public
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 3.0 inches was observed at a location in Liberal.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 5 to 6, 20171 death · $15,000 · 4 events
- Heavy Snow and Winter Weather in Kentucky, January 5, 20171 death · 4 events
- Cold in Wisconsin, January 5, 20171 death · 1 event
- Winter Storm and Heavy Snow in New Mexico, January 5 to 6, 2017$350,000 · 24 events
- Winter Weather in Texas, January 5 to 6, 2017$500,000 · 10 events
- Winter Weather in West Virginia, January 5 to 6, 201740 events
- Winter Weather in Kentucky, January 5, 20171 injured · 22 events
- Winter Weather in Ohio, January 5, 201729 events
- Winter Weather in Illinois, January 5, 201719 events
- Winter Weather in New Jersey, January 5 to 6, 201717 events
- Extreme Cold in Wyoming, January 5 to 6, 201715 events
- Winter Weather in Pennsylvania, January 5 to 6, 201712 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677996, 677997, 677999, 678000, 678002, 678003, 678005, 678006, 678007, 678008, 678009, 678010, 678011, 678013, 678014, 678016, 678018.